Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 89, NWS Austin/San Antonio, TX

September 28, 2006Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 28, 2006, 6:15 PM CDT for Val Verde County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2006, 6:15 PM CDT (23:15 UTC)
Expired
Sep 28, 2006, 8:15 PM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 57 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.3 hours before the alert went out and 2 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2006-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2006-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
818 J/kg
Mixed-layer CIN
-408 J/kg
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 282317
FFWEWX
TXC465-290115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
615 PM CDT THU SEP 28 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 815 PM CDT

* AT 613 PM CDT...RAINFALL ESTIMATES FROM NATIONAL WEATHER SERVICE
  DOPPLER RADAR INDICATE FLASH FLOODING IS OCCURRING NEAR DEL RIO...
  MOVING SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE LAUGHLIN AFB

DOPPLER RADAR ESTIMATES SUGGEST OVER 2 INCHES OF RAIN HAS ALREADY 
FALLEN ON THE NORTH SIDE OF DEL RIO. AN ADDITIONAL INCH OF RAIN IS 
POSSIBLE FOR THE THUNDERSTORMS SHIFT SOUTHEAST OF THE CITY BY 7 PM.

DO NOT DRIVE WHERE WATER COVERS THE ROAD. TWO FEET OF RUSHING WATER
CAN CARRY AWAY MOST VEHICLES...INCLUDING SUVS AND PICKUPS. TURN
AROUND DONT DROWN.

LAT...LON 2935 10098 2932 10088 2924 10078 2932 10075
      2942 10071 2961 10070 2944 10105

$$
2 follow-up statements
000 
WGUS74 KEWX 282323
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
623 PM CDT THU SEP 28 2006

TXC465-290115-
VAL VERDE TX-
623 PM CDT THU SEP 28 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR VAL
VERDE COUNTY...

AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING. THIS STORM WAS 
LOCATED NEAR DEL RIO...MOVING SOUTHEAST AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE LAUGHLIN AFB

DOPPLER RADAR ESTIMATES SUGGEST UP TO 2 INCHES OF RAIN HAS FALLEN 
OVER PARTS OF DEL RIO. AN ADDITIONAL INCH OF RAIN MAY OCCUR BEFORE 
THE STORMS MOVE SOUTHEAST OF THE CITY BY 7 PM. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH FLOODED
AREAS...ESPECIALLY AT NIGHT. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL NEWS MEDIA FOR THE LATEST FLOOD INFORMATION.

LAT...LON 2935 10098 2932 10088 2924 10078 2932 10075
      2942 10071 2961 10070 2944 10105

$$
000 
WGUS74 KEWX 290038
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
735 PM CDT THU SEP 28 2006

TXC465-290115-
VAL VERDE TX-
735 PM CDT THU SEP 28 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR VAL
VERDE COUNTY...

AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ONLY LIGHT RAIN OVER THE DEL RIO AREA. HOWEVER...STREAMS ARE RISING 
FROM THE EARLIER VERY HEAVY RAINFALL. THE MAIN IMPACT AREA CONTINUES 
TO BE THE SAN FELIPE CREEK. 

RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED
AREA. TURN AROUND DONT DROWN.

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

LAT...LON 2935 10098 2932 10088 2924 10078 2932 10075
      2942 10071 2961 10070 2944 10105

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 5:51 PM CDT, 24 minutes earlier.

Area forecast discussion, Sep 28, 5:51 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
551 PM CDT THU SEP 28 2006

.UPDATE...
SHORTWAVE OVER WEST TEXAS IS WELL TIMED WITH PEAK HEATING TO PRODUCE
A THREAT OF SEVERE WEATHER OVER WESTERN COUNTIES THIS EVENING.
FORECAST WAS UPDATED TO EXPAND THE SEVERE AREA SLIGHTLY AND TO
ACCOUNT FOR THE MID-LEVEL CONVECTION MOVING INTO THE HILL COUNTRY.
THIS SYSTEM SHOULD EXIT TO THE SOUTHEAST OF OUR FORECAST AREA LATE
TONIGHT WITH RAIN CHANCES DECREASING NW-TO-SE.

&&

.PREV DISCUSSION... (ISSUED 316 PM CDT THU SEP 28 2006)

DISCUSSION...SHALLOW COLD FRONT CONTINUES SOUTHWARD THIS AFTERNOON
ACROSS THE AREA WITH DRY ADVECTION AND GUSTY NORTHEAST WINDS. WITH
INSTABILITIES OF OVER 3000 JOULES/KG (POTENTIAL ENERGY) ACROSS
OUR EXTREME SOUTHWEST CWA...THERE IS A LOW CHANCE OF THUNDERSTORMS
BUT ANY STORMS THAT DO FORM MAY BE SEVERE. THE FRONT WILL LIKELY
DISSIPATE OFFSHORE TOMORROW MORNING WITH INCREASING LOW CLOUDS
MAINLY WESTERN PORTIONS IN THE MORNING..AND ALONG THE ESCARPMENT
BY MIDDAY. THIS IS DUE TO GULF MOISTURE EXPECTED TO OVERRUN THE
SHALLOW COOL POOL. MOISTURE SHOULD MIX OUT BY THE EARLY FRIDAY
EVENING. UPPER LEVEL RIDGING SHOULD BEGIN BUILDING OVER THE AREA
SATURDAY AND BECOME DOMINANT THROUGHOUT SOUTH CENTRAL TEXAS
THROUGH THE MIDDLE OF NEXT WEEK. LIGHT WINDS AND SLIGHTLY ABOVE
NORMAL TEMPERATURES SHOULD RESULT FROM THE MASSIVE SUBTROPICAL
RIDGE WITH A FEW SEA BREEZE SHOWERS POSSIBLE ACROSS OUR EXTREME
EASTERN CWA.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/04
Hazardous weather outlook, Sep 28, 4:57 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
457 PM CDT THU SEP 28 2006

TXZ171>173-183>194-202>209-217>225-228-291030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
457 PM CDT THU SEP 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE RIO GRANDE
PLAINS AND FAR SOUTHERN AREAS OF SOUTH CENTRAL TEXAS THROUGH THIS
EVENING. SOME OF THE STORMS COULD BECOME SEVERE ALONG AND
SOUTHWEST OF A CAMBELLTON TO PEARSALL TO BATESVILLE TO DEL RIO LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 5:43 PM CDTSevere Thunderstorm WarningEWXVal Verde62 min
Sep 28, 6:34 PM CDTSevere Thunderstorm WarningEWXKinney56 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.